Oklahoma, 2024

Damaging Wind in Oklahoma, May 28, 2024

May 28, 2024 · NWS AMA · 1 event in 1 county or zone

75 . Storms first started to get going with a line that formed from Deaf Smith County down through West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the afternoon of the 28th a serious of severe thunderstorms produced strong wind gusts and hail upwards of 2.75 . Storms first started to get going with a line that formed from Deaf Smith County down through West Texas. The northern most storms in Deaf Smith County produced hail upwards of 2 in diameter and quickly moved north and northeast producing wind gusts upwards of 67 mph. As this was going on there was a tornadic supercell in northeastern NM that was moving southeast towards the far northwestern TX Panhandle. This supercell entered the TX Panhandle going into the early evening hours where it produced baseball size hail just south of Texline, TX. The only recorded tornado was west of Clayton before this cell reached the TX Panhandle. The storms from the south eventually merged with the supercell with a complex forming and eventually moving east where it produced a wind gust of 59 mph at the Guymon airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 5:22 PM CST, 56 minutes earlier.

Area forecast discussion, May 28, 5:22 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
622 PM CDT Tue May 28 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 1232 PM CDT Tue May 28 2024

Multiple outflow boundaries are apparent via multiple means which
resulted from last night's MCS and this morning's elevated
convection. Much of the area is seeing either no clouds (western
Panhandles) or partly cloudy skies, but there are pockets of mostly
cloudy skies. Nonetheless, dew points are in the 50s to low 60s
across much of the area with temperatures already climbing into the
80s as of 12 PM. The quality of low-level moisture may wane some as
diurnal mixing occurs, but MLCAPE values between 1500-2500 J/kg
should be achievable by mid to late afternoon. By then, the
westward moving outflow should be over or just west of Amarillo as
a dryline pushes east into the southwestern TX Panhandle, and the
cap should be sufficiently eroded for thunderstorms to develop.
Forecast wind profiles are favorable for the development of
supercells (effective shear 40-50 kts, 180 degree turning of the
winds from surface to 500mb). However, weak low-level shear is
expected this afternoon which creates a straight hodograph,
suggesting splitting supercells would be favored. Given the
moderately unstable environment, steep lapse rates, and decent
shear within the hail growth zone, hail up to Tennis Balls (2.50")
will be possible. Given the steep lapse rates below mid-level
moisture which increasingly becomes drier and warmer toward the
surface, damaging winds will also be possible, with some wind
gusts between 70-80 mph possible. The tornado threat is certainly
mitigated by the previously mentioned weak low-level winds, but
can't rule out a tornado with any right-moving supercell that can
latch onto a boundary. However, current thinking is that any
right-moving supercell would move out of the CWA given its motion
and the currently favored area of convective initiation (southwest
TX Panhandle).

A secondary round of strong to severe thunderstorms may begin in the
late afternoon hours. A shortwave trough will approach the
northwestern combined Panhandles, developing thunderstorms in
southeastern Colorado. These thunderstorms may be discrete/semi-
discrete initially but grow upscale once they move into the
northwestern combined Panhandles. These storms should also
strengthen owing to moving into greater instability. Here, very
large hail and damaging winds may be the initial threat but as the
storms grow upscale, damaging winds should become the primary threat
with large hail just below it. Can't rule out a 70-80 mph wind gust
early on in the MCS's life. The strong to severe thunderstorm threat
should wane past around 9-10 PM, but can't rule out an additional
strong to severe thunderstorm before Midnight. Isolated areas of
flash flooding may be possible in urban areas, or with any slow
right-moving supercell, given the very moist environment.

Vanden Bosch

&&

.LONG TERM ...
(Tomorrow through next Monday)
Issued at 1232 PM CDT Tue May 28 2024

A temporary break in the activity going into the day on Wednesday
for most areas as a small amplitude ridge moves over the
Panhandles. Later Wednesday night, a disturbance moving over the
central Rockies may provide a chance for some showers and
thunderstorms, but this would favor the far northern combined
Panhandles.

Going into Thursday, our next chance for more widespread strong to
severe thunderstorms return. Will have to watch observational trends
closely, including cloud cover, LL moisture return, etc. Overall
setup appears to have a dryline setting up near the TX/NM stateline
with a good easterly sfc flow. Latest data indicate with this
that the dryline to help initiate thunderstorm chances should
first start in the western Panhandles before moving east
throughout the afternoon hours. The environment at this time
should support a high CAPE and relatively low shear environment,
which would favor severe weather parameters being large hail and
damaging winds as the primary threats. Boundary convergence may
enhance low level winds for a tornado threat as well. With PWAT
values nearing the 99th percentile, and not a strong of steering
flow, training and/or back building thunderstorms with heavy
rainfall rates may also cause localized flooding. We will also be
watching a cold front moving south the second half of Thursday
which can also be a local catalyst of lift for thunderstorm
development as well.

Thunderstorm chances continue Friday into the weekend as the main
southern CONUS synoptic pattern remains in place. Exact timing and
ingredients for how strong thunderstorm may get will be determined
as we get closer with time as more data is available. Temperatures
on Friday will be below average, but for the remainder of the
forecast period, temperatures will be above average.

Meccariello

&&

.AVIATION...
(00Z TAFS)
Issued at 507 PM CDT Tue May 28 2024

Showers and thunderstorms will continue to impact the combined
Panhandles through the early part of this 00Z TAF period. KDHT and
KAMA are expected to see thunderstorms by the time this period
starts with thunderstorms impacting KGUY maybe another hour or two
into the period. Winds are expected to be easterly to
southeasterly around 12 to 15 kts with possible variations and
gusts caused by the thunderstorms. Initial thunderstorms may be
severe with large hail and damaging winds possible. Later towards
06Z storms may pass but multiple rounds will be possible through
12Z but with less severe potential. Tstorms, may be on and off
allowing for conditions to change through out the 12 hour period
through 12Z. Have stayed optimistic with the TAFs from 06Z through
12Z, with amendments possibly needed. Chances for thunder return
again after 18Z.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                86  58  76  61 /  70  50  30  50
Beaver OK                  81  58  79  60 /  40  70  30  40
Boise City OK              83  53  78  57 /  70  70  40  40
Borger TX                  87  59  80  62 /  70  70  30  50
Boys Ranch TX              90  58  80  62 /  70  50  40  50
Canyon TX                  89  57  76  60 /  80  50  30  40
Clarendon TX               85  58  74  60 /  80  50  40  50
Dalhart TX                 86  54  79  58 /  60  70  40  40
Guymon OK                  82  55  79  58 /  50  80  30  50
Hereford TX                93  57  81  62 /  70  40  30  40
Lipscomb TX                81  59  78  61 /  40  50  40  50
Pampa TX                   83  58  76  61 /  60  60  30  50
Shamrock TX                83  59  77  62 /  50  50  40  50
Wellington TX              86  60  78  62 /  60  50  40  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....29
AVIATION...36
Hazardous weather outlook, May 28, 11:40 AM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1240 PM CDT Tue May 28 2024

OKZ001>003-TXZ001>020-317-291100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1240 PM CDT Tue May 28 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms will be possible this afternoon and
evening, with large hail and damaging winds the primary hazards.
Localized flash flooding from very heavy rainfall will also be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across the Panhandles Tuesday
through Sunday. Strong to severe storms will be possible again on
Thursday with all hazards possible. Localized flash flooding from
very heavy rainfall will continue to be a threat with
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 28, 4:41 PM CST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
541 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Hail             Dalhart                 36.06N 102.52W
05/28/2024  M1.75 Inch       Dallam             TX   Trained Spotter

&&

TLH
Local storm report, May 28, 4:43 PM CST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
543 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Hail             4 S Texline             36.32N 103.02W
05/28/2024  M2.75 Inch       Dallam             TX   Fire Dept/Rescue

&&

TLH
Local storm report, May 28, 4:56 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
556 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             Hartley                 35.89N 102.40W
05/28/2024  M1.75 Inch       Hartley            TX   Public

&&

TLH
Local storm report, May 28, 5:01 PM CST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
601 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Hail             1 NW Dalhart            36.08N 102.53W
05/28/2024  M2.00 Inch       Dallam             TX   Public

&&

TLH
Special weather statement, May 28, 5:22 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
622 PM CDT Tue May 28 2024

TXZ010-015-282345-
Hemphill TX-Wheeler TX-
622 PM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WHEELER AND
SOUTHEASTERN HEMPHILL COUNTIES THROUGH 645 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Wheeler, or 18 miles north of Shamrock, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Briscoe, Wheeler, Allison, New Mobeetie, and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3535 10037 3553 10048 3571 10000 3542 10000
TIME...MOT...LOC 2322Z 243DEG 24KT 3547 10034

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Local storm report, May 28, 5:40 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
640 PM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Hail             1 WNW Dalhart           36.07N 102.53W
05/28/2024  M1.50 Inch       Dallam             TX   Public

&&

TLH

The radar

The Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
May 28, 6:18 PM CST
Where
Texas County, 0.55 mi W of (Guy)guymon Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.680, -101.510

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184827.